advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Huntington, Indiana, USA:

Do we need to worry about nighttime hypoglycemia when my daughter takes one unit of Lantus at 8:00 a.m. and NovoLog to cover meals, with her last injection of NovoLog is at 5:00 p.m.? We do a ratio of one unit of NovoLog to 26 grams of carbohydrates. I'm confused as to why people go low during the night. Should we be checking her at night?

Answer:

Hypoglycemia, especially nocturnal hypoglycemia is a main barrier to tighter glucose control. The doses you are using are small ones so the risks are relatively low, but all insulins, even Lantus, have some erratic nature to how they are absorbed, peak and disappear. Similarly, food and activity, as well as illness and growth effects, are all somewhat random. So, periodic nocturnal blood glucose testing is usually advisable. You should discuss this with your diabetes team since they will be able to give you specific advice for your own child. Many of us usually recommend nighttime monitoring about once every 7 to 10 days, more often, if more erratic blood glucose readings, especially the pre-breakfast values, are very variable.

SB

DTQ-20050525224952
Original posting 31 May 2005
Posted to Blood Tests and Insulin Injections and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.